Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 185, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 4, 2002, 8:20 PM EDT for Huron County, Ohio. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 4, 2002, 8:20 PM EDT (00:20 UTC)
- Expired
- Aug 4, 2002, 9:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Cleveland, OH
- Area
- Whole counties
County Huron County, OH
The radar
The Cleveland radar (KCLE), 68 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 8:30 PM EDT | Thunderstorm Wind | Strongs Ridge, OH | Thunderstorm winds downed two large trees and damaged an awning at a campground near the intersection of State Routes 4 and 113. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1838 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
039 WUUS51 KCLE 050020 SVRCLE OHC077-050115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CLEVELAND OH 819 PM EDT SUN AUG 4 2002 THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HURON COUNTY IN OHIO... * UNTIL 915 PM EDT * AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES NORTHWEST OF NORWALK...OR ABOUT 7 MILES SOUTH OF SANDUSKY...MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... NORWALK WAKEMAN IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CLEVELAND. $$ VRCEK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 1:35 PM EDT, 6 hours 45 minutes earlier.
Area forecast discussion, Aug 4, 1:35 PM EDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 135 PM EDT SUN AUG 4 2002 CONVECTION ASSOCIATED WITH COLD FRONT WILL BE THE PRIMARY FOCUS OF THIS FORECAST PACKAGE. THE MODELS ARE IN FAIR AGREEMENT WITH THE MOVEMENT OF THE FRONT. FRONTAL PASSAGE SHOULD OCCUR ACROSS THE CWA IN BETWEEN 12Z-18Z MON. THE EXTENT OF THE PCPN WITH THE FRONT IS THE BIG QUESTION. 12Z SOUNDINGS INDICATE A MID-LEVEL CAP. THIS CAP APPEARS TO SUPPRESSING CONVECTION THIS AFTERNOON BUT MAY BEGIN TO ERODE AS THE FRONT APPROACHES. SLIGHT RISK OF SVR TSTMS CONTINUES OVER THE AREA. THE MODELS INDICATE A LACK OF SIGNIFICANT DYNAMIC SUPPORT WITH THE FRONTAL PASSAGE. THE LACK OF STRONG LOW LEVEL WARM AIR ADVECTION AND UPPER LEVEL SUPPORT MAY KEEP THE CONVECTION SCATTERED BOTH TONIGHT AND MONDAY. AVN AND ETA GUIDANCE KEEP POPS IN THE LIKELY CATEGORY FOR MON. NGM GUIDANCE STAYS IN THE CHC RANGE. BASED ON THE FACT THAT THE FRONTAL PASSAGE WILL LACK SIGNIFICANT DYNAMICS TO SUPPORT LONG LIVED NOCTURNAL CONVECTION...I WILL KEEP THE POPS IN THE HIGH CHC CATEGORY BOTH TONIGHT AND MONDAY. THIS IS IN LINE WITH CURRENT FORECAST. STRONG RIDGE AND ASSOCIATED SURFACE HIGH WILL KEEP DRY WEATHER OVER THE FORECAST AREA THROUGH THE REST OF THE WEEK. EXTENDED MODELS DIFFER SLIGHTLY IN DAY 6 AND 7 WITH THE NEXT FRONTAL PASSAGE. I WILL KEEP BOTH SAT AND SUN DRY AT THIS TIME. .CLE... OH...NONE. PA...NONE. GARNET
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:11 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Aug 4, 8:11 PM EDT | Special Marine Warning | CLE | 2 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.